By HEARING LOSS HELP e-Zine
“The premier e-Zine for people with hearing loss”
The Ototoxicity of Drugs Ending in“-mycin” (and “–micin”)
by Neil Bauman, Ph.D.
A number of people believe that drugs ending in “–mycin” (and
“-micin”) are all members of the extremely ototoxic Aminoglycoside
class of antibiotic drugs and should be avoided so they don’t damage
their ears. This is not totally true.
It is true that about half of the generic drugs ending in “–mycin” and
“–micin” are indeed members of the Aminoglycoside class of drugs.
However, it is just as true that about half of the drugs ending in
“–mycin” and “–micin” are not Aminoglycosides. Furthermore, some
Aminoglycoside drugs do not end in “–mycin” or “–micin”.
Complicating things further, not only do a number of generic drug
names end in –mycin and –micin, but so do a number of brand
names—again about half of which are Aminoglycoside drugs, and half are
Therefore, when you come across a drug name ending in “–mycin” or
“–micin” don’t automatically assume it is an Aminoglycoside drug.
(You’d be wrong about 50% of the time if you do.)
Below is a list of all the drugs (generic and brand names) that end in
“–mycin” or “–micin” of which I’m aware. All of them are ototoxic to
some degree—ranging from mildly ototoxic to extremely ototoxic.
Generic names ending in “-mycin/-micin” are in bold. Brand names are
in bold italics and drug class names are in UPPER CASE.
See List of all drugs . . . HEARING LOSS HELP e-Zine
If you want to learn more about the ototoxic side effects of the
-mycins (or any other drugs), see the details of my book “Ototoxic
Drugs Exposed” 3rd edition or order one for yourself at
http://hearinglosshelp.com/shop/ototoxic-drugs-exposed/ . This book
contains information on the ototoxicity of 877 drugs, 35 herbs and 148
The permanent link for this article is on the Center’s website at
mycin-and-micin/ (or http://hearinglosshelp.com/?p=4714 if the
preceding link is broken).